Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 30, NWS Detroit, MI

May 8, 2021

NWS Detroit, MI issued this small craft advisory at May 8, 2021, 3:15 PM EDT. It took effect at May 9, 2021, 10:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 8, 2021, 3:15 PM EDT (19:15 UTC)
In effect from
May 9, 2021, 10:00 AM EDT
Expired
May 9, 2021, 9:20 PM EDT
In force
11 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

461 
WHUS73 KDTX 081915
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
315 PM EDT Sat May 8 2021

LEZ444-090830-
/O.NEW.KDTX.SC.Y.0030.210509T1400Z-210510T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
315 PM EDT Sat May 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM EDT
SUNDAY...

* WHAT...Expect sustained winds up to 18 knots from the 
  northeast with gusts up to 27 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 4 PM EDT Sunday 
  with the largest waves expected around 4 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
855 
WHUS73 KDTX 090733
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
333 AM EDT Sun May 9 2021

LEZ444-092015-
/O.CON.KDTX.SC.Y.0030.210509T1400Z-210510T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
333 AM EDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 18 knots from the northeast
  with gusts up to 27 knots. The largest significant waves will be
  3 feet with a potential maximum wave height of 6 feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 4 PM EDT Sunday 
  with the largest waves expected around 4 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
046 
WHUS73 KDTX 091906
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
306 PM EDT Sun May 9 2021

LEZ444-100200-
/O.CON.KDTX.SC.Y.0030.000000T0000Z-210510T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
306 PM EDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 17 knots from the 
  northeast with gusts up to 27 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 4 PM EDT Sunday 
  with the largest waves expected around 4 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
066 
WHUS73 KDTX 100120
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
920 PM EDT Sun May 9 2021

LEZ444-100230-
/O.CAN.KDTX.SC.Y.0030.000000T0000Z-210510T0200Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
920 PM EDT Sun May 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to decrease through the remainder of
tonight, with gusts under 20 knots and wave heights under 3 feet.
Thus, the advisory will be cancelled.

$$

IRL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at May 8, 1:34 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 8, 1:34 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
134 PM EDT Sat May 8 2021

.AVIATION...

High pressure currently centered over southern Lake Michigan
continues spreading east and allows the west to northwest winds to
slacken and become more variable heading into this evening. VFR
cumulus field rooted in the boundary layer persists through the
afternoon before the loss of daytime heating allows it to decay. Mid-
and high-level clouds build in tonight ahead of low pressure that
tracks over the Ohio River Valley on Sunday. This system brings a
swath of stratiform rain northward into the southern Great Lakes
beginning Sunday morning. The Detroit sites stand to see the longest
duration rain and greatest aviation impacts during the day while
rain chances decrease with northward extent.

.DTW THRESHOLD PROBABILITIES...

* High in ceiling below 5000 feet beginning Sunday morning.

&&

.PREV DISCUSSION...
Issued at 407 AM EDT Sat May 8 2021

DISCUSSION...

Rain will be coming to an end early this morning but the cool air
will linger as we remain within the persistent longwave trough
positioned over the eastern conus. With the passage of the most
recent trough axis overnight, drier northwest flow will commence and
heights will start to increase slightly today while an area of high
pressure slides into the region at the surface. This should lead to
a period of improved cloud cover though could see some afternoon cu
develop as low level lapse rates steepen. Temperatures will rise
into the mid 50s, still roughly 10 degrees below normal for early
May.

Upper level low dropping into the northern Rockies and stalling will
force the flow downstream to become zonal along the Ohio Valley.
This will also result in the persistent Ontario upper low drifting
southward, reaching southern Ontario/Quebec by Tuesday. In the
meantime, a shortwave ejecting out of the base of the western trough
will shoot across the Plains today quickly developing a surface low
that will then track across a stalled front draped along the Ohio
Valley on Sunday. The low will remain south of MI through Sunday
along with the main surface front but the elevated portion of the
warm front will extend over southern MI. Warm and moist advection up
the front will produce rain across a portion of lower MI dependent
on which layer of the elevated front gets active. The 850mb front
looks to hold south of I94 where as the 750mb front advances
northward to M59. The NAM is quite robust with fgen on these
surfaces whereas many other models keep the forcing lower on the
front. We see this frequently where an elevated front ejects away
from the low spreading rain farther north that anticipated so the
NAM could be onto something (but at a lower magnitude most likely).
We are just beginning to tap into the hires CAMS so will not deviate
from current forecast much. A long duration of rainfall will lead to
some higher accumulations with up to around 0.75 inches near the
Ohio border, decreasing rapidly as you head north. Could see quarter
inch amounts up to around M59. The Saginaw Valley and Thumb could
very well stay dry if the system stays more compact, but will keep
some entry level POPS/QPF for now.

The enhanced cloud cover and rainfall will do a number on high
temperatures across the south Sunday. With clouds and rain moving in
early in the morning, we expect highs to remain in the 40s. Farther
north though, a later start to clouds moving in will allow highs to
get back into the 50s.

Beginning of the new week looks dry but cold. Canadian high pressure
will drop into the region while the aforementioned upper low reaches
southern Ontario. The cold pool associated with this low will bring
500/850mb temps of -30/-5C respectively by Monday night. With low
temps already flirting with the low 30s the last few nights, this
will keep minimum temps a focus for the next few nights to come. The
upper low over the Rockies finally releases mid week but ends up
keeping the trough set up over the region through the week.

MARINE...

High pressure and drier conditions will prevail across the local
waters Saturday with decreasing north northwest winds. Winds will
continue to remain light and veer more northeasterly into Sunday as
low pressure traverses the northern Ohio Valley, bringing increasing
rain chances to the southern half of the local waters and especially
Lake St. Clair and western Lake Erie. Winds will back more northerly
and become more moderate in strength for early next week, leading to
building wave heights over the Lake Huron basin, perhaps reaching
hazardous small craft criteria along the Thumb shoreline.

HYDROLOGY...

A low pressure system will track through the Ohio Valley along a
warm front late Saturday night and Sunday resulting in a long
duration rainfall across a portion of southeast Michigan during this
time. Currently, heaviest showers look to occur south of I94 where
around three quarters of an inch of rainfall accumulation is
possible. Amounts will decrease as you head northward with around a
quarter inch possible up to M59. Adjustments are likely as there is
still a wide array of solutions in the models.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....TF
DISCUSSION...DRK
MARINE.......IRL
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 8, 4:24 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
424 AM EDT Sat May 8 2021

MIZ047>049-053>055-090900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
424 AM EDT Sat May 8 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Temperatures may approach the freezing mark tonight across many
locations which could lead to frost formation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ060>063-068>070-075-076-082-083-090900-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
424 AM EDT Sat May 8 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
424 AM EDT Sat May 8 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.